Hail, Washington
- When
- April 22, 1:55 PM CST
- Where
- Washington County, 3 mi NE of Prairie Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.011, -94.282
Severe thunderstorms occurred across northwest Arkansas during the afternoon and early evening hours on the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms occurred across northwest Arkansas during the afternoon and early evening hours on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 1:52 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 252 PM CDT TUE APR 22 2008 .DISCUSSION... CURRENT SFC ANALYSIS SHOWS WEAK COLD FRONT EXTENDING FROM SWRN MO...TO NEAR TULSA...THEN SWWD INTO SWRN OK. DIFFUSE OUTFLOW BOUNDARY ALSO STRETCHED ACROSS THE AR RIVER VALLEY INTO CNTRL AR. STRONG HEATING HAS ALLOWED TEMPS TO RISE WELL INTO THE 80S...WITH SURFACE-BASED CAPES FROM 2000-4000 J/KG IN THE WARM SECTOR. CIN CONTINUES TO DECREASE...WITH LOCAL CONVECTIVE GRIDS CURRENTLY SHOWING LITTLE IF ANY CAP LEFT ACROSS SE/ECNTRL OK INTO WRN AR. CONVECTION CONTINUES TO SLOWLY INCREASE NEAR THE FRONTAL BOUNDARY IN NE OK...AND EXPECT THIS ACTIVITY TO EXPAND IN COVERAGE OVER THE NEXT FEW HOURS ALONG COLD FRONT AND WEAK OUTFLOW BOUNDARIES. OVERALL SHEAR SHOULD REMAIN RATHER WEAK...WITH DOWNBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT FROM THE MULTICELL STORMS. RECENTLY ISSUED SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL BUT THE EXTREME NWRN PARTS OF THE FORECAST AREA UNTIL 9 PM. WOULD EXPECT THIS ACTIVITY TO GRADUALLY WEAKEN LATER THIS EVENING WITH THE LOSS OF HEATING. WILL KEEP POPS GOING ALL NIGHT THOUGH...AS ELEVATED CONVECTION WILL REMAIN POSSIBLE WITH THE STRENGTHENING LOW-LEVEL JET. MAY HAVE SOME ONGOING ELEVATED CONVECTION WEDNESDAY MORNING...ALTHOUGH CONVECTIVE DEVELOPMENT SHOULD FOCUS WEST OF THE AREA BY TOMORROW...CLOSER TO THE APPROACHING MID-LEVEL WAVE AND ASSOCIATED SPEED MAX. THIS ACTIVITY WILL GENERALLY TRACK TO THE E/NE TOMORROW AFTERNOON AND NIGHT...AND BOTH THE NAM AND GFS ARE GIVING SOME SIGNALS OF A EWD MOVING MCS SOMEWHERE ALONG THE RED RIVER TOMORROW NIGHT. WILL CONTINUE WITH HIGHEST POPS OVER THE SRN HALF OF THE AREA. WILL STICK FAIRLY CLOSE TO HPC GUIDANCE FOR THE QPF...AND WILL DEFINITELY NEED TO KEEP AN EYE ON THE FLOODING POTENTIAL. THUNDERSTORM CHANCES ARE A BIT MORE PROBLEMATIC BY THURSDAY...AS THE FORECAST AREA WILL BE FIRMLY IN THE WARM SECTOR AND WILL LIKELY REMAIN CAPPED THROUGH THE AFTERNOON. BETTER CHANCES SHOULD HOLD OFF UNTIL LATE THURSDAY NIGHT INTO FRIDAY AS THE NEXT COLD FRONT APPROACHES. EXTENDED FORECAST...SATURDAY THROUGH TUESDAY UPPER FLOW IS PROGGD TO BECOME RATHER HIGHLY AMPLIFIED OVER THE WEEKEND...AND THE LATEST GFS IS IN A LITTLE BETTER AGREEMENT WITH THE FAVORED ECMWF. HAVE UPPED POPS A LITTLE FOR SATURDAY NIGHT INTO SUNDAY...ALTHOUGH THE MAIN IMPACT WILL BE COOLER TEMPERATURES AREAWIDE FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TUL 64 79 64 81 / 30 50 70 20 FSM 64 82 63 78 / 30 40 80 30 MLC 65 80 64 80 / 30 30 80 20 BVO 59 79 62 81 / 20 50 70 20 FYV 58 77 61 75 / 30 40 70 40 BYV 58 77 61 76 / 30 40 70 40 MKO 64 78 62 78 / 30 40 70 20 MIO 61 78 63 79 / 30 40 70 30 F10 64 79 63 79 / 30 40 70 20 HHW 66 82 64 81 / 30 30 80 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...03 LONG TERM....18
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
251 PM CDT TUE APR 22 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
251 PM CDT TUE APR 22 2008
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST AND EAST CENTRAL OKLAHOMA
AND WEST CENTRAL ARKANSAS.
FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 PM.
DISCUSSION...
A COLD FRONT WAS LOCATED FROM FAR NORTHWEST ARKANSAS INTO SOUTH
CENTRAL OKLAHOMA...WITH A SECONDARY BOUNDARY LOCATED NEAR THE I44
CORRIDOR THIS AFTERNOON. ISOLATED STRONG TO SEVERE THUNDERSTORMS HAVE
BEGUN TO DEVELOP ALONG THE STATIONARY BOUNDARY IN NORTHEAST
OKLAHOMA...WITH ADDITIONAL DEVELOPMENT EXPECTED FURTHER SOUTH
ALONG THE COLD FRONT. A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN
PLACE...WITH CAPE VALUES OF 2000 TO OVER 3000 J/KG ACROSS THE
REGION. TEMPERATURES WILL CONTINUE TO WARM OVER THE NEXT COUPLE OF HOURS
SOUTHEAST OF THE COLD FRONT...AND THIS WILL HELP TO WEAKEN THE CAP
OVER THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS WITH ANY SEVERE THUNDERSTORMS. WITH WET SOIL CONDITIONS
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...FLASH FLOODING
WILL ALSO BE A CONCERN WITH ANY SLOW MOVING STORMS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL RETURN NORTH AS A WARM FRONT WEDNESDAY
AND WEDNESDAY NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES OUR
AREA FROM THE WEST. THUNDERSTORMS WILL BECOME MORE WIDESPREAD
WEDNESDAY THROUGH THURSDAY IN ASSOCIATION WITH THE FRONT AND UPPER
LEVEL DISTURBANCE. THESE STORMS WILL POSE BOTH A SEVERE WEATHER
AND HEAVY RAINFALL THREAT. A COLD FRONT WILL MOVE ACROSS THE AREA
FRIDAY CONTINUING THE CHANCE OF THUNDERSTORMS. ONCE AGAIN...A FEW
OF THESE STORMS MAY BE SEVERE BUT A WIDESPREAD SEVERE WEATHER
OUTBREAK DOES NOT APPEAR LIKELY. THE ACTIVE WEATHER PATTERN WILL
CONTINUE THROUGH THE WEEKEND WITH ANOTHER COLD FRONTAL PASSAGE.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD PLAN ON AN ACTIVE WEEK AND MULTIPLE
ACTIVATIONS. CONTINUE TO MONITOR THE LATEST FORECAST INFORMATION
FOR ADDITIONAL DETAILS ON THE SEVERE WEATHER AND HEAVY RAIN
POTENTIAL.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1100 AM CDT TUE APR 22 2008
ARZ001-010-011-221630-
BENTON AR-MADISON AR-WASHINGTON AR-
1100 AM CDT TUE APR 22 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WASHINGTON...SOUTHEASTERN BENTON AND MADISON
AT 1100 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM AURORA TO WEST FORK...MOVING SOUTHEAST AT 25 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
LAT...LON 3630 9366 3587 9353 3577 9408 3608 9455
3630 9385
TIME...MOT...LOC 1600Z 319DEG 24KT 3601 9367 3590 9417SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1119 AM CDT TUE APR 22 2008
ARZ002-221645-
CARROLL AR-
1119 AM CDT TUE APR 22 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
EASTERN CARROLL
AT 1119 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COIN...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DENVER...CARROLLTON AND COIN.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
LAT...LON 3650 9330 3616 9330 3633 9343
TIME...MOT...LOC 1619Z 319DEG 24KT 3631 9330SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1133 AM CDT TUE APR 22 2008
ARZ010-011-019-020-221715-
CRAWFORD AR-FRANKLIN AR-MADISON AR-WASHINGTON AR-
1133 AM CDT TUE APR 22 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
SOUTHEASTERN WASHINGTON...NORTHEASTERN CRAWFORD AND SOUTHWESTERN
MADISON
IN WEST CENTRAL ARKANSAS
NORTHERN FRANKLIN
AT 1133 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HICKS...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HICKS...BIDVILLE...TUTTLE...FERN...
SAINT PAUL...WESLEY...COMBS...BRASHEARS...PATRICK...DELANEY...
CROSSES...WINSLOW...WEST FORK...ELKINS...BRENTWOOD...WOOLSEY...
WYOLA...ARNETT...DURHAM...SULPHUR CITY...BLACK OAK AND MOUNT GAYLER.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
LAT...LON 3576 9369 3559 9398 3589 9427 3612 9396
TIME...MOT...LOC 1633Z 322DEG 21KT 3592 9403SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT TUE APR 22 2008
OKZ068-221830-
CHEROKEE OK-
1242 PM CDT TUE APR 22 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTY...
IN EAST CENTRAL OKLAHOMA
CENTRAL CHEROKEE
AT 1242 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TAHLEQUAH...MOVING EAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TAHLEQUAH AND ELDON.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3597 9481 3573 9481 3580 9512 3596 9514
TIME...MOT...LOC 1742Z 272DEG 18KT 3586 9506SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT TUE APR 22 2008
OKZ061-222000-
ROGERS OK-
158 PM CDT TUE APR 22 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
ROGERS
AT 158 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OOLOGAH...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAREMORE...FOYIL...OOLOGAH...
BUSHYHEAD AND TALALA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3647 9544 3627 9542 3625 9545 3623 9545
3621 9546 3641 9581 3643 9582 3660 9579
TIME...MOT...LOC 1858Z 294DEG 12KT 3645 9572PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
227 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL OOLOGAH 36.45N 95.71W
04/22/2008 E0.75 INCH ROGERS OK LAW ENFORCEMENT
&&
RBDThe Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
9 hail, 1 flash flood. Local standard time, as filed.
Large hail damaged automobiles and homes.
Golfball size hail damaged automobiles and homes.
Heavy rain caused secondary roads near Morrow to be flooded. A man had to be rescued when his truck was swept off a low water crossing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92286, 92290, 92292, 92293, 98334, 92294, 92295, 92296, 92297, 92298.